MEDFORD, Ore. — After more than four weeks on heightened alert for overdoses from illegal opioids, Jackson County Public Health says that it has decided to lift the "Yellow Alert" status that it has kept in place.
Public health officials first issued a "Red Alert" on December 21 after a rash of both fatal and non-fatal overdoses in the area, saying that they suspected heroin being circulated in the community may have been mixed with the incredibly potent synthetic opioid, fentanyl.
In the midst of that spike, local organizations like Max's Mission redoubled their efforts to distribute naloxone (Narcan), the medication that can reverse an opioid overdose and dramatically reduce the risk of death.
Two weeks later, as the number of overdoses began to drop slightly, Jackson County lowered the alert level to Yellow. However the number of overdoses seen by law enforcement and emergency services remained at "higher than expected levels," so the alert level stayed in place for weeks afterward.
On Tuesday, Jackson County Public Health at last lifted the overdose Yellow Alert, meaning that the number of overdoses has returned to normal or expected levels.
Officials are still encouraging those who use illegal opioids to consider the following:
- Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. For a list of providers, you can access the Stay Safe Oregon website.
- Those who haven’t used in a while may relapse and are at increased risk of an overdose. It is important to be aware of your tolerance and reduce the amount you might normally use.
- Have an overdose plan; make sure someone can get to you when you use, and it is safest only to use when you are with someone you trust. Don’t use behind a closed door!
- BE PREPARED. GET NALOXONE. SAVE A LIFE. You can get naloxone through these avenues: Any pharmacist in Oregon can prescribe naloxone for you. Anyone who can prescribe medication can send a naloxone prescription to your pharmacy. People who utilize the Syringe Exchange Program can receive free naloxone. Free naloxone is available through Max’s Mission community meetings and events.
- It is important to call 911 when someone is overdosing from opioids. If you use naloxone, the effects are temporary, and the person still needs medical attention. Very potent “heroin” may require many doses. After the medication wears off, the person could fall back into a coma.
- If you call police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders.
- It is important not to mix drugs because drugs taken together can interact in ways that increase their overall effect and increase your risk of overdosing.
- Jackson County emerges from opioid overdose 'Yellow Alert'
- Jackson County 'yellow alert' for opioid overdoses in fifth week
- 'Yellow Alert' to remain in effect for opioid overdoses, Jackson County says
- Public Health Officials Issue 'Yellow Alert' After Rash of Illegal Opioid Overdoses
- Jackson County drops alert level for illicit opioid overdoses following 'Red Alert'
- Jackson County Issues Public Health Alert for Rising Illegal Opioid Overdoses
- 'Red Alert' for opioid overdoses to stay in place for Jackson County, officials say
- Jackson County Public Health says they are issuing a RED ALERT for overdoses in Jackson County
- Max's Mission delivers naloxone amid opioid overdose 'Red Alert'
- Jackson County Search And Rescue Crews Stock Emergency Shelter